Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Rapid City, SD

May 3, 2003Perkins County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 3, 2003, 5:29 PM MDT for Perkins County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2003, 5:29 PM MDT (23:29 UTC)
Expired
May 3, 2003, 6:15 PM MDT
In force
46 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Perkins County, SD

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:15 PM MDT, 14 minutes earlier.

Area forecast discussion, May 3, 5:15 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT SAT MAY 3 2003

HAVE UPDATED ZONES TO INCLUDE SVR THUNDERSTORM WATCH UNTIL 1100 PM
MDT FOR MUCH OF WESTERN SOUTH DAKOTA...OTHERWISE NO CHGS.

.UNR...NONE.
Hazardous weather outlook, May 3, 6:21 AM MDT, 11 hours 8 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
621 AM MDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS
TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS
WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY.
MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE
AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 3, 3:06 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0240 PM    7 E DEADWOOD              SD   .88 INCH HAIL
05/03/03   LAWRENCE                       REPORTED AT BOULDER
                                          CANYON COUNTRY CLUB.

0250 PM    STURGIS                   SD   .75 INCH HAIL
05/03/03   MEADE

0257 PM    TILFORD                   SD   1.25 INCH HAIL
05/03/03   MEADE
Local storm report, May 3, 3:55 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    FT MEADE                  SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0335 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0350 PM    EDGEMONT                  SD   .75 INCH HAIL
05/03/03   FALL RIVER                     EDGEMONT FIRE DEPARTMENT
Local storm report, May 3, 4:46 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6 SE PIEDMONT             SD   .75 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER. HAIL COVERING
                                          THE GROUND.

0425 PM    PIEDMONT                  SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:21 PM MDTSevere Thunderstorm WarningUNRMeade39 min
May 3, 2:57 PM MDTSevere Thunderstorm WarningUNRMeade48 min
May 3, 3:16 PM MDTTornado WarningUNRMeade44 min
May 3, 3:46 PM MDTSevere Thunderstorm WarningUNRFall River44 min
May 3, 3:59 PM MDTSevere Thunderstorm WarningUNRMeade61 min
May 3, 4:42 PM MDTSevere Thunderstorm WarningUNRPennington63 min
May 3, 4:59 PM MDTSevere Thunderstorm WarningUNRMeade46 min
May 3, 5:44 PM MDTSevere Thunderstorm WarningUNRMeade46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.